Lake St. Clair, 2017

Marine Thunderstorm Winds in Lake St. Clair, August 2, 2017

August 2, 2017 · NWS DTX · 3 events in 2 counties and zones

Thunderstorms tracking through Detroit River and Lake St. Clair produced wind gusts around 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms tracking through Detroit River and Lake St. Clair produced wind gusts around 40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 2, 2:53 PM EST, 32 minutes earlier.

Area forecast discussion, Aug 2, 2:53 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
353 PM EDT Wed Aug 2 2017

..DISCUSSION...

A warm and moist mid summer air mass is in place over lower Michigan
today along and ahead of a weak cold front. Afternoon temperatures
in the mid to upper 80s are a little above normal for early August
and when combined with surface dewpoint in the lower to mid 60s is
producing an unstable environment across the region. Hourly
mesoanalysis indicates surface based CAPE around 2000 J/kg and
MLCAPE averaging 1000 J/kg with afternoon convection behaving more
like the latter. Early convective initiation and a weak vertical
wind profile will continue to favor ordinary pulse storm mode. The
slow movement and PW in the 1.0 to 1.5 inch range will make heavy
downpours and localized flooding the primary hazard. Multiple
outflow boundary and lake breeze interactions could still produce an
overachieving updraft that would be capable of half inch hail and
precip loaded downburst wind around 40 mph through peak heating. A
notable weakening trend is then expected with the approach of sunset
as mesoscale models continue to suggest convection will have a
strong dependence on daytime heating.

Evening dissipation of storms will set the stage for a break that
will last overnight through Thursday morning. This will be loosely
ensured by subsidence associated with subtle ridging aloft occuring
over lower Michigan ahead of the next low pressure system that is
organizing over the Plains today. The cold front will stall near the
Ohio border overnight with neutral to weak negative theta-e
advection below 700 mb helping increase stability. The front will be
reactivating nearby to our west as the upper level wave approaches
but expect only residual clouds to be lingering over SE Michigan
during the morning.

The surface front will continue to sharpen over lower Michigan
through the day Thursday and take on more of warm frontal character
as the low pressure system moves into southern Wisconsin.
Observations today support model depictions that show the front
developing a respectable thermal and moisture contrast that will
likely be enhanced by differential heating due to cloud cover.
Simple pattern recognition is concerning for thunderstorm potential
in this scenario as backed low level flow in the vicinity of the
front will provide favorable directional shear for organized
convection. There should also be no problem generating adequate
instability as surface dewpoint will be in the upper 60s in the warm
sector. That leaves the strength of the overall wind profile as the
primary limiting factor which is shown to increase over today but
while the core of the upper level jet remains west of the trough
axis. Still, the marginal severe weather outlook designation has
plenty of merit as these elements come together during peak heating
and before the front surges north of the region. That will occur as
the low pressure system tracks into the Straits during Thursday
night. The associated cold front remains projected to sweep through
SE Michigan Friday morning and posing less of a thunderstorm hazard
during the diurnal minimum. A pattern of showers will be more likely
as the upper level trowal/deformation axis pivots across the Great
Lakes Friday afternoon and evening.

Surface ridging will bring pleasant, dry conditions on Saturday as
the lingering thermal trough keeps highs in the low to mid 70s. Rain
chances will then increase late Sunday into Monday as low pressure
develops ahead of the next wave pivoting southeastward toward the
region. In the wake of the wave, weak ridging and surface high
pressure will bring a return to dry conditions on Tuesday as rising
heights allow slight air mass modification with highs approaching 80.

&&

.MARINE...

A weak frontal boundary will continue to slowly drop southward
through the central Great Lakes today. Modest south to southwest
flow will persist south of the boundary, while a wind shift to
northeasterly is occuring over lake Huron north of the boundary.
Showers and thunderstorms will develop along this boundary over the
next 3 days as it stalls over southern MI with best chances occuring
in the afternoon hours. Potential for thunderstorms will increase
Thursday night and early Friday in advance of a strong cold front.
Southwest winds may turn gusty with the frontal passage on Friday.

&&

.HYDROLOGY...

Several rounds of showers and thunderstorms may impact the region
over the next few days as a cold front slowly drops through southern
MI. Storms today will be widely scattered with rainfall amounts
varying greatly. Highest totals should occur over the Saginaw
Valley, ranging from a half inch to one inch of rainfall. The front
will stall over southern MI Thursday resulting in a similar setup,
only further south. A cold front will sweep through Friday bringing
an end to the shower chances.

&&

.PREV DISCUSSION...
Issued at 156 PM EDT Wed Aug 2 2017

AVIATION...

Convection is initiating along a cold front and several convergent
boundaries across lower MI. Best coverage of storms will be around
MBS with more scattered coverage to the south. The activity is
mostly diurnally driven so expect activity to wane through the late
evening. quiet conditions overnight with only a threat of some fog.
Model soundings are quite dry til very late tonight/early Thursday
morning so will not hit it too hard until we can see where
precipitation focuses.

For DTW...Greatest window for possible TSRA focused around 21z-01z.
Current activity is initiating west of the terminal and with a weak
wind field, should take a while to approach the airspace. Could
scatter out before reaching even. Will go with VCTS and amend if
additional activity necessitates it.

//DTW THRESHOLD PROBABILITIES...

* Low for cigs aob 5000 ft this afternoon and evening.

* Low for thunderstorms this afternoon through early evening. Low
  again for Thursday afternoon.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.

&&

DISCUSSION...BT/JD
MARINE.......DRK
HYDROLOGY....DRK
AVIATION.....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 2, 2:45 AM EST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
345 AM EDT Wed Aug 2 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-030815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
345 AM EDT Wed Aug 2 2017

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, mainly this afternoon.
Theses storms are not expected to be severe. The strongest storms
will be capable of a heavy downpour, wind gusts to 45 mph, and pea
size hail while moving west to east at 20 MPH.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday through Friday morning.
There is a marginal risk of severe storms late Thursday into Thursday
Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-030815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
345 AM EDT Wed Aug 2 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, mainly this afternoon.
Theses storms are not expected to be severe. The strongest storms
will be capable of a heavy downpour, wind gusts to 40 knots, and pea
size hail while moving west to east at 15 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday through Friday morning.
There is a marginal risk of severe storms late Thursday into Thursday
Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Aug 2, 2:08 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
308 PM EDT WED AUG 2 2017

MIZ047-048-022015-
Bay-Midland-
308 PM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAY AND MIDLAND
COUNTIES...

At 306 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pinconning to near Coleman. Movement
was southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms. Brief heavy downpours will also be occuring with this line
of storms.

Locations impacted include...
Midland, Bay City, Auburn, Pinconning, Coleman, Sanford, Kawkawlin,
Essexville, Edenville, Bentley, Linwood, Oil City, Pleasant Valley,
Munger, Hope, Mount Forest, Crump, Bombay, Porter Township and North
Bradley.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4381 8461 4383 8417 4400 8416 4400 8405
      4391 8404 4392 8390 4389 8387 4374 8391
      4369 8388 4362 8368 4359 8368 4358 8370
      4348 8370 4348 8382 4352 8382 4352 8405
      4357 8405 4357 8417 4348 8417 4347 8461
TIME...MOT...LOC 1906Z 297DEG 12KT 4389 8402 4375 8450

DRK
Special weather statement, Aug 2, 2:16 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
316 PM EDT WED AUG 2 2017

MIZ063-070-022030-
Macomb-St. Clair-
316 PM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MACOMB AND ST. CLAIR
COUNTIES...

At 315 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Emmett to near Macomb Township.
Movement was east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms. Brief heavy downpours will also be occuring with this line
of storms.

Locations impacted include...
Warren, St. Clair Shores, Port Huron, Mount Clemens, New Baltimore,
Richmond, St. Clair, Algonac, Romeo, Yale, Capac, Lakeport, Sterling
Heights, Marysville, Marine City, Armada, Memphis, Emmett, Harsens
Island and Macomb Township.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4296 8242 4289 8247 4276 8247 4261 8252
      4255 8259 4255 8265 4250 8270 4254 8276
      4254 8281 4240 8286 4241 8289 4245 8287
      4245 8308 4289 8310 4289 8299 4315 8300
      4317 8250 4319 8251 4319 8247 4306 8242
TIME...MOT...LOC 1915Z 268DEG 10KT 4295 8270 4264 8296

DRK
Special weather statement, Aug 2, 2:44 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
344 PM EDT WED AUG 2 2017

MIZ069-022045-
Oakland-
344 PM EDT WED AUG 2 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OAKLAND COUNTY...

At 344 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Oxford to near West Bloomfield. Movement
was east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms. Brief heavy downpours will also be occuring with this line
of storms.

Locations impacted include...
Warren, Troy, Southfield, Pontiac, Novi, Oxford, Sterling Heights,
Royal Oak, Birmingham, Rochester, South Lyon, Northville, Clarkston,
West Bloomfield, Farmington Hills, Rochester Hills, Madison Heights,
Oak Park, Auburn Hills and Ferndale.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4244 8366 4246 8367 4288 8337 4289 8310
      4245 8308
TIME...MOT...LOC 1944Z 268DEG 11KT 4281 8323 4254 8339

DRK
Special weather statement, Aug 2, 2:50 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
350 PM EDT WED AUG 2 2017

MIZ069-070-076-022030-
Macomb-Oakland-Wayne-
350 PM EDT WED AUG 2 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WAYNE...
SOUTHEASTERN OAKLAND AND SOUTHWESTERN MACOMB COUNTIES...

At 349 PM EDT, a strong thunderstorm was located near Birmingham, or
near Southfield, moving southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will be near...
  Birmingham around 355 PM EDT.
  Southfield and Royal Oak around 405 PM EDT.
  Warren around 415 PM EDT.
  Dearborn around 425 PM EDT.
  Detroit around 430 PM EDT.

Other locations impacted by this storm include Franklin, Highland
Park, Madison Heights, Keego Harbor, Redford, Clawson, Berkley, Oak
Park, Hazel Park and Sylvan Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4250 8345 4265 8331 4251 8296 4230 8318
TIME...MOT...LOC 1949Z 304DEG 19KT 4254 8330

SC
Local storm report, Aug 2, 3:09 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
409 PM EDT WED AUG 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             6 SSE LAKEPORT          43.04N 82.45W
08/02/2017  M0.75 INCH       ST. CLAIR          MI   PUBLIC

            PENNY-SIZED HAIL FELL AT 4600 BLOCK OF LAKE SHORE RD IN
            FORT GRATIOT. PHOTO SHARED VIA FACEBOOK.

&&

JD
Special weather statement, Aug 2, 3:09 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
409 PM EDT WED AUG 2 2017

MIZ069-076-022115-
Oakland MI-Wayne MI-
409 PM EDT WED AUG 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND
SOUTHEASTERN OAKLAND COUNTIES UNTIL 515 PM EDT...

At 409 PM EDT, Doppler radar indicated a strong thunderstorm near
Novi, moving southeast at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Livonia around 440 PM EDT.
  Southfield around 445 PM EDT.

Other locations impacted by this storm include Franklin, Redford,
Berkley, Oak Park, Hazel Park, Lathrup Village, Bingham Farms,
Farmington Hills, Beverly Hills and Northwest Detroit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4230 8339 4246 8355 4260 8329 4248 8308
      4246 8308
TIME...MOT...LOC 2009Z 306DEG 9KT 4249 8340

SC

The radar

The Detroit radar (KDTX), 57 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

3 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
August 2, 3:25 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 0.69 mi S of Metropolitan Beach
Measured
43 kt (49 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.570, -82.800

Marine Thunderstorm Wind, Detroit River

When
August 2, 4:22 PM EST
Where
Detroit River forecast zone, 4.82 mi SW of Grosse Pointe
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.337, -82.984

Tree limbs reported down on Belle Isle.

Marine Thunderstorm Wind, Detroit River

When
August 2, 4:24 PM EST
Where
Detroit River forecast zone, 1.38 mi S of Grosse Pointe
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.360, -82.910

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2017Every state in 2017This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719482, 719484, 719483.